MAUDE Adverse Event Report: C.R. BARD INC. (COVINGTON) -1018233 BARD® MINNESOTA FOUR LUMEN TUBE; MINNESOTA TUBE

C.R. BARD INC. (COVINGTON) -1018233 BARD® MINNESOTA FOUR LUMEN TUBE; MINNESOTA TUBE
Catalog Number 0092220
Medical Device Problem Codes Separation Failure (2547); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that plastic caps adhered to the rubber of the minnesota tube, ripping off sections of the tube once able to pull off after 15 minutes and 4 people.Not expired.Checked a new tube, which had the same issue.Not an ok issue in a critical life-saving event.Customer experienced this issue with 3 tubes.They had 2 tubes remaining in inventory.They could return the two failed tubes that were not used on the patient.The patient expired.Tubes were stored in the clean utility room that was temperature controlled.Clinical follow up information was received via email on 13-nov-2024.The clinical operations manager reported the 58-year-old male was admitted on (b)(6) 2024 at approximately 0030 due to an acute upper gastrointestinal (gi) bleed, which required use of the minnesota tube.During device set up, they were unable to remove the caps in a timely fashion.Once the caps were able to be pried off, it removed rubber of the tube with the cap.They were unable to use the device.The patient passed away on (b)(6) 2024 at 1336 due to hemorrhagic shock due to esophageal varices gastrointestinal bleeding (ev gib).The clinical operations manager reported they discovered the same issue with four (4) tubes at (b)(6), two (2) of which removed rubber with the caps once finally able to be pried off.None of the tubes were past an expiration date.Unable to remove caps, including with use of a hemostat.One rn was finally able to pry off of the tube, which had pieces of the red rubber of the tube adhered.Additional clinical follow up information was received via email on 20-nov-2024.The clinical operations manager confirmed they were unable to set up the initial minnesota tube (lot number unknown) for patient use on (b)(6) 2024 at 1200 because the caps could not be removed, and once they were able to be pried off, it removed rubber of tube with cap.A second minnesota tube (lot number mcgp4820) was obtained from the emergency department (ed), but they were unable to set up the device in any way as the caps could not be removed.After this event occurred, they checked the newly stocked tube from cs, and the same issue occurred (lot number mcjn3708).
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
The reported event is inconclusive, and no sample was returned for evaluation.No actions can be taken at this time since a root cause was not identified.This specific complaint allegation was part of a broader investigation captured in capa (b)(4).A dhr review was performed and no non-nonconformances were found.The instructions for use were found adequate and state the following: bard minnesota four lumen esophagogastric tamponade tube for the control of bleeding from esophageal varices 18 fr.(6mm, 7/32), 41 (104cm) length, with 8 (20.3cm) balloon, x-ray opaque rubber caution: this product contains natural rubber latex which may cause allergic reactions.Caution, consult accompanying documents.Caution: test balloons for air leaks and proper inflation before using tube.Single use.Contains or presence of natural rubber latex.Recommended apparatus: 1.Four lumen minnesota esophagogastric tamponade tube with nasal guard.2.18 fr.Levin tube 3.12 or 14 fr.Aspirating catheter.4.Mercury manometer or aneroid gauge type sphygmomanometer.5.Topical anesthetic.6.Water soluble lubricating jelly.7.Glass of water with straw.8.Rubber tubing for manometric connections.9.Rubber shod clamps.10.0.85 percentage sodium chloride solution in ice.11.Suction machine (120-200mm hg.).12.Suction machine (60-120mm hg.).Instructions for use: 1.Testing the balloons: each balloon must be inflated with air and examined for air leaks before intubation.With the manometer connected to the pressure monitoring outlet, the pressure within the gastric balloon is determined following distension of the balloon with 100, 200, 300, 400 and 500 ml of air.The balloons are then deflated and coated with a water soluble lubricating jelly.2.Preparing the patient for intubation: the patient is placed on the fluoroscope table with his head elevated approximately 45.The posterior pharynx and nostrils are anesthetized with a topical anesthetic.The 18 fr.Levin tube is then lubricated with water soluble lubricating jelly and passed into the patients stomach.Prior to use it needs to be verified that the balloon is inserted correctly into the patients stomach.The stomach is thoroughly lavaged with 0.85 percentage sodium chloride solution in ice to remove blood clots.Complete removal of blood from the stomach reduces the risk of aspiration of blood into the trachea during intubation.Following gastric lavage, the levin tube is withdrawn.3.Passage of four lumen esophagogastric tamponade tube: after suctioning the air from the gastric and esophageal balloons, rubber shod clamps are clamped on the two pressure monitoring outlets and plastic plugs are inserted into the lumens for inflation of the esophageal and gastric balloons.This maneuver maintains deflation of the balloons during intubation.The tube and deflated balloons are introduced through one of the nostrils into the posterior pharynx.With assistance of the patient having a few sips of water through a straw, the tube is inserted to the 50cm mark indicating that the tip of the tube is in the stomach.The position of the tube should be confirmed by fluoroscopic visualization showing the tip well below the diaphragm.Other established clinical uses for verification are acceptable.Follow institutional procedures.Suction is applied immediately to the gastric and esophageal aspiration lumens to avoid regurgitation of gastric juice, blood and saliva during inflation of the gastric balloon.Aspiration of gastric juice from the gastric aspiration lumen provides further evidence for the proper location of the tube.4.Positioning four lumen esophagogastric tamponade tube: the rubber shod clamp and plastic plug are removed from the pressure monitoring outlet of the gastric balloon and the gastric balloon inflation lumen.The pressure monitoring outlet for the gastric balloon lumen is connected to the mercury manometer.Increments of 100 ml of air are introduced through the gastric balloon inflation lumen until a total of 450-500 ml of air fill the gastric balloon.As the air is introduced into the gastric balloon, the intragastric balloon pressure is monitored.Warning: if the intragastric balloon pressure recorded following intubation is 1.5cm hg greater than the intragastric balloon pressure at an identical volume noted prior to intubation, the gastric balloon is located within the esophagus and further distention of the balloon may result in over distention and rupture of the esophagus.If an elevated intragastric balloon pressure is recognized, the balloon must immediately be deflated and reintroduced into the stomach.When the gastric balloon lying in the stomach has been inflated with 450-500 ml of air, the air inlet and pressure monitoring outlet of the gastric balloon are ligated doubly with sutures or are clamped with a traumatic clamps or clips.The tube is pulled back gently until the resistance of the diaphragm is firmly felt against the gastroesophageal junction.With a minimum of tension on the tube, fix the upper end of the tube as it emerges from the nostril by a cuff of sponge rubber.The nasal guard is secured to the tube by adhesive tape passed around its mid-portion and spiraled around the distal end of the tube.Lavage of the stomach with 0.85 percentage sodium chloride solution in ice should be accomplished through the gastric aspiration lumen until the aspirate is clear.If blood is detected continually in the gastric aspirate, the esophageal balloon should be inflated to a pressure of 3.5 to 4.5cmhg as recorded continuously by manometer attached to the esophageal balloon monitoring outlet.If bleeding continues during esophageal tamponade, it usually originates from a gastric varix.In this case, external traction upon the tube should be initiated.The tube is kept taut by fixing it to the nasal guard at the point where the tube emerges from the nostril.Warning: external traction upon the tube causes ulceration of the mucosa within a few hours; therefore, external traction must be employed cautiously for short time intervals.Follow institutional guidelines.The gastric aspiration lumen is connected to intermittent 60-120mmhg suction.Continuous aspiration of the esophagus to remove swallowed saliva and regurgitated blood is accomplished by 120-200mmhg suction.5.Performance of esophagogastric tamponade: the esophageal balloon pressure should be maintained at the lowest level that will stop bleeding.Warning: the esophageal balloon pressure should not exceed 4.5cmhg.After bleeding has been terminated by tamponade, the pressure in the balloon is reduced 0.5cmhg every 3 hours until an intraesophageal balloon pressure of 2.5cmhg is achieved without bleeding.Warning: since continual pressure of 2.5-3.0cmhg on the esophagus for long time intervals may induce esophageal necrosis, periodic deflation of the esophageal balloon is undertaken for 5 minutes every 6 hours.If an intraesophageal balloon pressure of 2.5cmhg can be maintained without bleeding, esophageal tamponage at this pressure is maintained for at least 12 hours.After this time interval, the balloon is deflated and left in place for another 4 hours.6.Extubation: if bleeding does not reoccur, the four lumen esophagogastric tamponade tube is gently withdrawn.To assure deflation of the balloons, transect the protruding end of the tube before removing it.After extubation, the mouth and posterior pharynx are suctioned with the plastic or rubber aspirating catheter to remove regurgitated secretions.Warning: do not use lubricants containing mineral oil or petrolatum as they are harmful to rubber.Storage: store tube at room temperature away from direct exposure to light, preferably in the original packaging.Sterilization: if desired, the tube may be sterilized by ethylene oxide or steam autoclave.Exposure times will vary depending on the type of equipment used.The equipment manufacturers recommendations should be followed along with the proper use of biological controls.Warning: remove plastic plugs prior to sterilization.Reuse precaution: this is a single use device.Do not re-sterilize a portion of this device after initial sterilization and/or use.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failures, and/or lead to injury, illness or death of the patient.Note: after use, this product may be a potential biohazard.Handle and dispose of in accordance with applicable laws and regulations.Caution: federal (usa) law restricts this device to sale by or on the order of a physician.Correction: d, e, f, h udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that plastic caps adhered to the rubber of the minnesota tube, ripping off sections of the tube once able to pull off after 15 minutes and 4 people.Not expired.Checked a new tube, which had the same issue.Not an ok issue in a critical life-saving event.Customer experienced this issue with 3 tubes.They had 2 tubes remaining in inventory.They could return the two failed tubes that were not used on the patient.The patient expired.Tubes were stored in the clean utility room that was temperature controlled.Clinical follow up information was received via email on 13-nov-2024.The clinical operations manager reported the 58-year-old male was admitted on 08-nov-2024 at approximately 0030 due to an acute upper gastrointestinal (gi) bleed, which required use of the minnesota tube.During device set up, they were unable to remove the caps in a timely fashion.Once the caps were able to be pried off, it removed rubber of the tube with the cap.They were unable to use the device.The patient passed away on 08-nov-2024 at 1336 due to hemorrhagic shock due to esophageal varices gastrointestinal bleeding (ev gib).The clinical operations manager reported they discovered the same issue with four (4) tubes at providence medford medical center (pmmc), two (2) of which removed rubber with the caps once finally able to be pried off.None of the tubes were past an expiration date.Unable to remove caps, including with use of a hemostat.One rn was finally able to pry off of the tube, which had pieces of the red rubber of the tube adhered.Additional clinical follow up information was received via email on 20-nov-2024.The clinical operations manager confirmed they were unable to set up the initial minnesota tube (lot number unknown) for patient use on 08-nov-2024 at 1200 because the caps could not be removed, and once they were able to be pried off, it removed rubber of tube with cap.A second minnesota tube (lot number mcgp4820) was obtained from the emergency department (ed), but they were unable to set up the device in any way as the caps could not be removed.After this event occurred, they checked the two newly stocked tubes from inventory, and the same issue occurred (lot number mcjn3708).The four (4) reported devices are captured in the three (3) referenced records.Each record corresponds to the quantity reported by lot.Lot: unknown, occurrence: 1 [original device, difficult to remove caps and removed red rubber with the caps once finally able to be pried off] lot: mcgp4820, occurence:1 [replacement device from emergency department, difficult to remove caps and removed red rubber with the caps once finally able to be pried off] lot: mcjn3708, occurrence: 2 [devices in inventory checked after the initial event].
 
Additional Manufacturer Narrative
The reported event is inconclusive, and no sample was returned for evaluation.A dhr review was performed and no non-nonconformances were found.Product and process criteria were met for lot mcjn3708, subassembly lot mcjn0781, subassembly lot mchz0360 and subassembly lot mchz0355.Quality checks and lot release were performed.This specific complaint allegation was part of a broader investigation captured in capa 11273661 (medical device correction, ucc-25-5238-fa; res# 96455).Correction: h udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that plastic caps adhered to the rubber of the minnesota tube, ripping off sections of the tube once able to pull off after 15 minutes and 4 people.Not expired.Checked a new tube, which had the same issue.Not an ok issue in a critical life-saving event.Customer experienced this issue with 3 tubes.They had 2 tubes remaining in inventory.They could return the two failed tubes that were not used on the patient.The patient expired.Tubes were stored in the clean utility room that was temperature controlled.Clinical follow up information was received via email on 13-nov-2024.The clinical operations manager reported the 58-year-old male was admitted on (b)(6) 2024 at approximately 0030 due to an acute upper gastrointestinal (gi) bleed, which required use of the minnesota tube.During device set up, they were unable to remove the caps in a timely fashion.Once the caps were able to be pried off, it removed rubber of the tube with the cap.They were unable to use the device.The patient passed away on (b)(6) 2024 at 1336 due to hemorrhagic shock due to esophageal varices gastrointestinal bleeding (ev gib).The clinical operations manager reported they discovered the same issue with four (4) tubes (b)(6) medical center (b)(6), two (2) of which removed rubber with the caps once finally able to be pried off.None of the tubes were past an expiration date.Unable to remove caps, including with use of a hemostat.One rn was finally able to pry off of the tube, which had pieces of the red rubber of the tube adhered.Additional clinical follow up information was received via email on 20-nov-2024.The clinical operations manager confirmed they were unable to set up the initial minnesota tube (lot number unknown) for patient use on (b)(6) 2024 at 1200 because the caps could not be removed, and once they were able to be pried off, it removed rubber of tube with cap.A second minnesota tube (lot number mcgp4820) was obtained from the emergency department (ed), but they were unable to set up the device in any way as the caps could not be removed.After this event occurred, they checked the two newly stocked tubes from inventory, and the same issue occurred (lot number mcjn3708).History: alcohol (etoh) abuse.The four (4) reported devices are captured in the three (3) referenced records.Each record corresponds to the quantity reported by lot.Lot: unknown, occurrence: 1 [original device, difficult to remove caps and removed red rubber with the caps once finally able to be pried off] lot: mcgp4820, occurence:1 [replacement device from emergency department, difficult to remove caps and removed red rubber with the caps once finally able to be pried off] lot: mcjn3708, occurrence: 2 [devices in inventory checked after the initial event].

Brand Name
BARD® MINNESOTA FOUR LUMEN TUBE
Common Device Name
MINNESOTA TUBE
Manufacturer (Section D)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington, GA 30014
7707846100
MDR Report Key20878627
Report Number1018233-2024-07845
Device Sequence Number15374451
Product Code KNT
UDI-Device Identifier00801741076824
UDI-Public(01)00801741076824(11)240213(17)261231(10)MCJN3708
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0092220
Device Lot NumberMCJN3708
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2024
Supplement Date Received by Manufacturer05/02/2025
06/11/2025
Initial Report FDA Received Date12/09/2024
Supplement Report FDA Received Date05/05/2025
06/13/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
UCC-25-5238-FA
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR
Patient SexMale